Get E-Book on COVID-19

Q. I have PCOS and getting period only if I take OCP. Why?

Answered by
Dr. Sravanthi Nuthalapati
and medically reviewed by Dr. Vinodhini. J
This is a premium question & answer published on Aug 11, 2020 and last reviewed on: Sep 02, 2020

Hello doctor,

I have been diagnosed with PCOS last November. My doctor recommended that I take a pill named Cybelle (Cyproterone Acetate + Ethinylestradiol) for six months. She told me to stop after six months and advised me to observe if I get to menstruate the following month. I did, and I was so happy that was my last period for this year. I have not had my period, until now. My last period was on May 30. I also started my intermittent fasting on June 22, but I am not losing any weight. I am also experiencing an acne breakout right now and I feel hopeless as ever. Please help. What should I do?

Dr. Sravanthi Nuthalapati

Obstetrics And Gynaecology
#

Hello,

Welcome to icliniq.com.

I understand your concern and would help you for sure. Please do not be stressed out, as this is a pretty common lifestyle disorder these days. And it is a lifelong condition and there is no cure to get rid of this condition. But, yes, this problem could be very well balanced if the lifestyle is regulated properly with proper diet, exercises and weight management.

So as I said, it is a lifestyle-related problem, the problems crop up when a lady puts on weight, has a sedentary lifestyle or does not have a proper diet. Weight gain does not happen per se because of PCOS (polycystic ovary syndrome), but happens because of the lifestyle changes. So diet regulation and exercises form an important part of the management of weight and thus in turn the balance of PCOS related hormonal disturbances.

As you mentioned, your weight is 60 kg, your BMI (body mass index) comes out to be 22, which is in the normal range. A normal BMI is considered to be between (19-25). If there has been a recent weight gain, a weight reduction of couple of kilograms would definitely help you to get rid of her symptoms including your acne, which is caused due to elevated testosterone levels in PCOS. Further, it is said that the insulin resistance development in the body due to inactivity and weight gain leads to all the hormonal changes which disturb the ovulatory function of woman and lead to disturbed menstrual cycles and patterns of bleeding.

The hormonal treatment given in PCOS is mostly directed towards the symptoms management, and does not address the core problem, for which one has to modify their lifestyle. So until the time you are on hormonal pills, you will definitely get periods on time as it is regulated by those pills, but once stopped, if the lifestyle is not corrected, the symptoms are likely to occur again.

I have seen the reports attached by you (attachment removed to protect patient identity), but it is advisable to check certain hormonal levels as your periods have still not regularized. So it is important to determine the hormonal analysis so as to correct them if required. So please get the tests whenever possible and get back to me with the reports. If you have any signs or evidence of insulin resistance, you can be started on medications for the same.

Meanwhile, you can focus on your weight reduction, lifestyle, and diet modifications. Also, you should understand the future implications of this condition, which is important. A person with PCOS is at risk of developing diabetes, cholesterol problems, hypertension and heart problems, and they can appear little early in life if the lifestyle is not regulated.

I hope this helps.


The Probable causes:

PCOS.

Investigations to be done:

Hemogram. Lipid profile. LFT. RFT. Serum electrolytes. 75 g glucose tolerance test. HbA1c levels (glycated hemoglobin). Serum calcium, Vitamin D and B12 levels. Serum fasting and post prandial insulin levels. Serum FSH, LH, Free testosterone, Estradiol, Prolactin levels. Thyroid profile (T3, T4, TSH, Anti TPO) on second/thirdrd day of the next menstrual period.

Treatment plan:

Can continue oral contraceptive for three more cycles. Can consider a consultation with a dermatologist for acne problem for cosmetic purposes.

Preventive measures:

Reduce weight and avoid weight gain in the future. Do regular exercises at least 1 hour daily.
Avoid eating junk, oily foods, high carbs or high sugary foods (You can consult a dietician for diet plans). Avoid a sedentary lifestyle. Keep a track of the menstrual cycles by maintaining a diary.


Was this answer helpful?

 | 

Related Questions:
Could delayed periods be a sign of early onset of menopause?
Can PCOS cause irregular periods?
Which tests should I undergo to determine hormonal imbalance?
 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Delayed period after abortion. Please help.

Query: Hello doctor, My wife is 23 years old. Two months back she had abortion. After abortion she is taking Folic acid and Ecosprin 75. Last month her period lasted for around 14 days and then doctor gave her Sandoz medication. This month her period date already has passed far off but still she is not hav...  Read Full »

Will PCOS delay pregnancy?

Query: Hi doctor, I am 28 years old. My height is 5'4" and weight is 70 kg. We have been trying for pregnancy for a year. My husband's reports were all normal. I am having PCOS, but my periods are very regular. I am on Oxetol 300 mg for partial seizure since one year. I am also taking Metformin 500 mg t...  Read Full »

Will using Restreta tablet for three months cause hormonal imbalance?

Query: Hello doctor, I am a 23 year old girl. I have very dry and dull skin. My dermatologist recommended me to use Restreta tablet for improving my complexion. I have to take it twice in a day before a meal. I want to know whether there will be any hormonal imbalance because of this tablet. Is it safe fo...  Read Full »

Also Read


Crohn's Disease
Crohn's disease causes inflammation of the digestive tract, which results in symptoms like severe diarrhea, stomach pain...  Read more»
I was diagnosed with Celiac disease a year back. Can you suggest any medicine?
Having celiac fromnlast 10 year dignosis recently ayear ago since then i am gluten free still cant absorb food feeling w...  Read more»
My head is shivering from 20 days, and it feels like head trauma. What is the cause?
Hello sir, My head is shivering like anything , feeling like trauma is head. And its start anytime in a day and when s...  Read more»

Ask your health query to a doctor online?

Ask an Obstetrician & Gynaecologist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.